Hi There,

Does anyone know the cost of paying for Avastin privately and if you can at all?

I keep reading people in the states being on it for 2-3 years, although my mum has been told she can only be on it for 1 year and they do not give it with reoccurances - do you know why they don't give it with reoccurances? Is it down to money or because it doesn't work?

If Avastin is proven to work better if on it for longer then I want to start arranging the money to cover this.

Many thanks for your help.

14 Replies

  • Hi Be positive, I assume you are in UK. It seems to depend on the area you live in and your oncologist. Your mother can ask to have the Avastin at another hospital if she is lucky to have a relation living in an area where it is more freely given, she can use this address. Avastin is more widely used here in Ireland but while it seems more freely available, it depends again on where you live for some people and of course the oncologist. As for paying for the treatment privately, I wouldnt have any idea of cost. As far as I know its available in Ireland in the centres of excellence which means that people have to travel although there is a hospital in their area. Annie in Uk would be the best person to advise on Uk. She is on the Ovacome site and will answer you as soon as she can

  • I have a feeling it is about £30k per year privately as we researched when mum first diagnosed. My mum has just finished it as a first line treatment under the NHS. (Qualified through cancer drugs fund as still evidence of disease following chemo & surgery). Whilst she is pleased to have had it, she is also pleased to have finished the course as she did have side effects. I'm not sure she'd have wanted to carry on indefinitely.

  • Thank you for getting back to me, has the Avastin got rid of the evidence of disease or kept it at bay as they say?

    My mum has some evidence of disease although they think the next chemo will get rid of it hopefully and now going onto the Avastin to help. I never know if the Avastin kills the cancer or just stops it growing?

    I have heard people get bone pain? What were your mums symptoms if you don't mind me asking? xx

  • In extremely simple terms, avastin is meant to starve the tumours of blood supply and so they die. This appears to have been the case for mum. She had extremely small volume disease left and now they think everything that is visible on the scan is scar tissue, rather than disease.

    In terms of preventative, I think Avastin is meant to prevent tumours developing due to the lack o blood supply.

    Mum's symptoms have been manageable over the year of treatment, but they are definitely cumulative and her bone & muscle aches and pains are now quite bad. She has also had very bad cystitis, almost constantly, which she is told is unlikely to be a side effect. However, the bladder is lined with a mucous membrane and Avastin is known to affect mucous membranes (quite a few ladies on here have sinus issues). Finally, she had a blood clot on her lung early on in treatment and has had to inject herself everyday since. We are not convinced this was Avastin related but it has been treated as such. Her anti coagulant injections will stop next month.

    All that sounds grim, but actually she has tolerated it very well and would do it again if the clock was rewound a year!

  • That is really helpful thank you for all of that. My mum had to do the same injections for 28 days after the op I think?

    I suppose it is trying to weigh up the benefits of Avastin against the cons of all the side affects, that is good to know about the cystits as my whole family on the girls side suffer from this and always have! My mum also has kidney stents in which has been causing that to happen so will be good to know if mum gets it once on Avastin that it could be related.

    It is great news that your mum seems to of had a good response, I really hope she continues to be NED and enjoys getting her life back and being normal again! I cannot wait for us to get to that point again. :) xxxxxx

  • Thank you for your good wishes - the same are bounced straight back to your family.

    Mum also had a tendency to cystitis before Avastin, but never on the scale she currently has it. Whilst we are pretty sure its related, we can't guarantee it and Drs keep telling us it's not stemming from Avastin - so wouldn't want to put you off.

    Will let you know how she is in a few weeks - last treatment was yesterday so will be interesting to see if it clears up now.

  • Hello. While it is available free in Ireland to everyone - well, those that Onc feel will benefit from the drug. The drug itself costs about €4,500/£3500 per infusion....costly and of course, if someone was paying for it privately, there is also the added costs of blood tests, day bed, nurses input etc.

    Again, the practice and use of Avastin is different in every country and in UK even in different areas. It is used for patients with recurrent cancer, and there is no protocol in respect of 2nd, 3rd recurrences.

    So, I just want to send your Mum best wishes.


  • Hi

    Me again! I was on Avastin and I had this every 3 weeks for a year (I think that's standard tho someone may tell me differently). I was told at the time that the cost was £2,500 per cycle. I would hope this may have come down in cost by now. I wasn't aware it's not for recurrences. The Olaparib I am on is currently c£5000 per month - which is why the NHS wont fund it. Hope that information helps.

    Kathy x

  • i had avastin after a recurrence, for more than a year but I had to argue with the oncologist and read the CRF guidelines myself and quoted them to her, at 3 separate appointments. But I think the guidelines have been changed, in April this year. It's £1000 a treatment, more or less. It's part effectiveness and part cost ie not enough benefit for the high expenditure. I've stopped it now because the cancer progressed anyway while I was on it.

  • Thank you all the ladies who have contributed to this discussion. Very useful. I have been on Avastin every 3 weeks since first recurrence exactly a year ago. I do not know how successful it has been but will get an idea in two weeks when i go for my next scan. I had a kidney stent while a tumour was pressing on my ureta and had frequent cystitis until the tumour was shrunk enough by chemo for the stent to be taken out. Since then (7 months) I have had no symptoms but urine samples frequently indicate some level of continued infection. I had not heard it put down to Avastin. My other side effects are weakening joints with increased arthritis which has been put down to Avastin and a dry tingly nose and throat, much sneezing and dry eyes.. If the Avastin is holding the cancer at bay I will consider these worth it though I could do without the arthritis. Good luck to all you others making difficult decisions. Sometimes it feels like a rock and a hard place. XX Liz

  • Hi Liz, I hope you are well!

    My mum has been on Avastin now for 2 months, she also has two kidney stents that they are taking out (hopefully) on the 23rd of November. Mum has has cyctitis and a urine infection for the past month or so. We are wondering if it is the stents or the Avastin? Are you still on Avastin and do you have the urine infection still? Appreciate your feedback.


  • Hello Be Positive,

    Sorry to take a bit of time about this. My computer got a fit of the sillys. In my case it was the stent that caused the urinary tract infection. It was not responding well to antibiotics so I drank enormous amounts of water to rinse it through. This helped a bit but was a nuisance as you can imagine....When I had it taken out the problem disappeared over about a week. The urologist explained that the microbes can gather round the stent where it enters the bladder. I had it out as soon as my chemo had shrunk the tumour to the point where it was no longer pressing on my ureta and blocking it. Since then all has been well and I am still on Avastin 9 months later. Having the stent out was simple and painless.

  • Hi BePositive......I'm in the US. I had 4 months of chemo for OC. When I finished that, the doctor thought about giving me the Avastin as a prophylactic measure. Then, he decided to "keep it in his holster" in case I have a recurrence. So, at least here in the US, it is used for recurrence.

    I hope your Mom is able to sort this out. God Bless you both for all you're going through. I wish you the best.


  • Hi Be-Positive. I just wanted to report on Avastin's side effects. I'm on my 2nd remission. I had Carbo/Caelyx/Avastin for 6 months. Since ending the chemo (March), I've been on 3-weekly avastin - to continue indefinitely while it continues to work. It took a while to clear the side-effects from the caelyx & to know what might be being caused by the avastin. It causes raised blood pressure. I just have to take 1/2 a tablet per day (they can't give you avastin if your BP is raised). I have a slightly croaky voice from time to time, which my onc still thinks is carried over from caelyx. I always had a bit of hayfever. Now it is a bit worse and I have it every day (more in the mornings). Again, my onc thinks it's more a carry-over from caelyx. I've had no aching bones/joints and have to say I feel very healthy and well. Best wishes. Pauline

You may also like...